Arkansas, 2016Flash Flood in Arkansas, May 27, 2016
May 27, 2016 · NWS MEG · 1 event in 1 county or zone
An area of slow moving thunderstorms produced flash flooding across portions of Northeast Arkansas during the early afternoon hours of May 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of slow moving thunderstorms produced flash flooding across portions of Northeast Arkansas during the early afternoon hours of May 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 27, 11:23 AM CST, 9 minutes earlier.
Area forecast discussion, May 27, 11:23 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1223 PM CDT FRI MAY 27 2016
.UPDATE...Aviation Discussion.
&&
.PREV DISCUSSION... /issued 1102 AM CDT FRI MAY 27 2016/
DISCUSSION...Surface analysis this morning places an area of low pressure
over southwest Kansas, a warm front over northern Missouri and
southeast Kansas, and a cold front/dryline over west Texas, and an
ridge of high pressure over the southeast coast of the United
States. Southerly winds are continuing to advect warm and moist
air up from the Gulf of Mexico with surface dewpoints in the upper
60s to lower 70s present across much of the Mid-South. As of 10 am
CDT, temperatures across the forecast area are in the 70s at most
locations.
WSR-88 radar trends show the next wave of showers and
thunderstorms beginning to enter portions of eastern Arkansas.
Latest short term model guidance still indicates the best chances
for convective activity will be across areas along and west of the
Mississippi River. Will make some adjustments to pops and any
other elements as needed to account for short term trends.
Otherwise, the forecast overall is in great shape.
Updated forecast will be available shortly.
PREV DISCUSSION... /issued 623 AM CDT FRI MAY 27 2016/
DISCUSSION...
Updated for 12z Aviation Discussion.
PREV DISCUSSION... /issued 345 AM CDT FRI MAY 27 2016/
DISCUSSION...
Currently...Upper level ridge is situated over the southeast U.S.
with a closed 500 mb low moving into the central plains. Moist
and unstable southwest flow continues into the region. Upper level
disturbances continue to track through the region. One is moving
through this morning with numerous showers and thunderstorms
across Northeast Arkansas containing locally heavy rain.
Today and Tonight...Over the next 24 hours the pattern will remain
similar. Very moist air will flow into the region on southwest
flow aloft as the closed 500 mb low tracks into Western Kansas and
then north into Nebraska by Saturday morning. Several upper level
disturbances will work on the moist and unstable airmass to
produce showers and thunderstorms...especially along and west of
the Mississippi River. Strong storms are expected mainly along and
west of the Mississippi River and an isolated severe storm with
damaging winds is possible this afternoon into the evening.
Precipitable water values are quite high along and west of the
Mississippi River...greater than 1.75 inches...and these values
will continue through tonight. As a result locally heavy rain and
isolated flash flooding are also a threat. High temps will range
from the upper 70s over parts of Northeast Arkansas to near 90
over parts of Northeast Mississippi. Lows tonight will range from
65 to 70.
The weekend...Convection will become more diurnally driven this
weekend as the upper low lifts into the Upper Mississippi Valleys
and heights rise a bit. Expect scattered coverage on Saturday and
more isolated by Sunday. A few strong storms are possible each
afternoon. Overnight hours should be mainly dry. Temps will warm
to near 90 by Sunday with increasing amounts of sunshine.
Overnight lows will be 65 to 70.
Next week...Diurnal pattern continues into Monday with temps in
the upper 80s to near 90. By the middle of the week models trend
toward disagreement. The ECMWF moves an upper low across the Great
lakes with upper level disturbances moving through the Mid-South
and a cold front passing trough sometime Thursday. The GFS bring
the main upper trough much further south which results in a slower
frontal passage. Either way precipitation chances will be on the
increase Tue-Thu with temps in the upper 80s to near 90...possible
a little cooler by Thursday depending on where the front is.
Overnight lows 65 to 70. Just beyond the forecast period a cooler
and less humid period of weather is possible.
SJM
&&
.AVIATION...
Convection looks lost likely at MEM and JBR this afternoon...with
the strongest storms and greatest coverage likely within 2 hrs or
so before and after sunset. Included TEMPO TSRA to account for
this expectation. Temporary IFR conditions due to heavy rain is
possible...but prevailing vis should remain VFR. Based on radar
trends...prevailing thunderstorms should begin at MEM by 19Z..and
MKL by 22Z. Coverage of convection should gradually diminish after
sunset...but showers will likely continue overnight...and may
increase in coverage again by sunrise. winds will remain
southerly...generally 8-12kt with gusts to 20kt.
30
&&
.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 3:07 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
407 AM CDT FRI MAY 27 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
407 AM CDT FRI MAY 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG
AND WEST OF THE MISSISSIPPI RIVER INTO TONIGHT. DAMAGING WINDS
WILL BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT REACH
SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS
ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS WEEKEND INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SJM
In the hours before
Local storm report, May 27, 11:32 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1232 PM CDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM FLASH FLOOD BAY 35.74N 90.56W
05/27/2016 CRAIGHEAD AR TRAINED SPOTTER
WATER COVERING PORTIONS OF I-555 IN BAY CAUSING LANES OF
TRAFFIC TO BE CLOSED.
&&
ZDMFlash Flood, Craighead
- When
- May 27, 11:32 AM CST to 2:30 PM CST
- Where
- Craighead County, 0.3 mi NNE of Hergett to 2.13 mi SW of Bay
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.774, -90.598
Water covering portions of I-555 in Bay causing lanes of traffic to be closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, May 27 to 28, 2016$8.2 million · 1 in hail · 6 events
- Tornado in Wisconsin, May 27, 2016$100,000 · EF1 · 1 event
- Tornado and Flash Flooding in Texas, May 27 to 31, 2016$184,000 · EF0 · 10 events
- Flash Flood and Hail in Nebraska, May 27 to 28, 2016$50,000 · 0.88 in hail · 2 events
- Hail in Oklahoma, May 27, 20162.25 in hail · 25 events
- Flash Flood in Colorado, May 27, 2016$20,000 · 1 event
- Tornadoes and Hail in Kansas, May 27, 2016EF0 · 7 events
- Flash Flooding and Damaging Winds in Texas, May 27, 201665 kt wind · 6 events
- Flash Flood and Hail in Missouri, May 27 to 28, 20161 in hail · 6 events
- Tornadoes and Flash Flood in Kansas, May 27, 2016EF0 · 6 events
- Tornadoes in Minnesota, May 27, 2016EF0 · 4 events
- Damaging Winds in Louisiana, May 27, 201665 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633765.